Alabama, 2002

Hail in Alabama, May 10, 2002

May 10, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 10:39 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 10, 10:39 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1139 AM CDT FRI MAY 10 2002

VISIBLE SATELLITE SHOWING BOUNDARY EXTENDING NEAR A KBHM-KEET-KMEI
LINE AT 1600 UTC.  RADARS SHOWING CONVECTION CONTINUING TO DEVELOP
ALONG THE BOUNDARY.  THIS BOUNDARY APPEARS TO BE MOVING EASTWARD
INTO A MORE UNSTABLE AREA, LAPS LIFTED INDEX -2 TO -8, AND CAPES IN
THE 1000 TO 2500 RANGE.  EXPECT BROKEN BAND OF CONVECTION TO CONTINUE
TO DEVELOP AND MOVE ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE
AREA THROUGH THE AFTERNOON.  65

.BHM...NONE.

In the hours before

Special weather statement, May 10, 12:14 PM CST, 36 minutes before
ALZ001>050-101915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI MAY 10 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

WEAK SURFACE BOUNDARY WILL MOVE ACROSS PARTS OF CENTRAL AND SOUTH
ALABAMA THIS AFTERNOON.  THIS WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT ACROSS PARTS OF EAST CENTRAL AND SOUTH ALABAMA THIS
AFTERNOON AND EVENING.  SOME OF THE STORMS THAT DEVELOP MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.  IN ADDITION,
YOU CAN EXPECT FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WITH THE
STORMS.

A COLD FRONT ACROSS THE NORTH PARTS OF THE STATE WILL MOVE NORTHWARD
TONIGHT AND SATURDAY.  SOUTHERN SURFACE FLOW WILL CONTINUE TO
SPREAD WARM, MOIST AIR ACROSS THE AREA THROUGH SUNDAY.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER THIS AFTERNOON AND TONIGHT.

The radar

The Birmingham radar (KBMX), 25 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chilton

When
May 10, 12:50 PM CST to 1:00 PM CST
Where
Chilton County, Jemison
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.950, -86.750

Dime size hail was observed in Jemison and in Thorsby.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294566.